Logo American Journal of Case Reports

Call: 1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Contact Us

Logo American Journal of Case Reports Logo American Journal of Case Reports Logo American Journal of Case Reports

23 May 2016 : Case report  USA

Perioperative Diagnosis and Treatment of Serotonin Syndrome Following Administration of Methylene Blue

Unusual clinical course, Challenging differential diagnosis, Unusual or unexpected effect of treatment, Diagnostic / therapeutic accidents, Unexpected drug reaction, Educational Purpose (only if useful for a systematic review or synthesis)

James FrancescangeliE, Sonia VaidaE, Anthony S. BonaviaE

DOI: 10.12659/AJCR.897671

Am J Case Rep 2016; 17:347-351

Abstract

BACKGROUND: Serotonin syndrome (SS) involves serotonergic hyperactivity caused by excessive activation of 5-HT2A receptors. As the use of antidepressants increases, so does the population of patients at risk for developing this complication. The diagnosis is made based on current serotonergic medication use in conjunction with certain clinical signs. The severity of the clinical presentation may vary, especially when the complication occurs while the patient is under general anesthesia. As a result, the incidence of SS is likely underreported and treatment may be delayed, leading to life-threatening complications.

CASE REPORT: A 67-year-old, American Society of Anesthesiologist physical status 3 male with multiple medical comorbidities, including anxiety/depression and chronic neck pain, presented for an elective laparoscopic total abdominal colectomy for colonic inertia. His intraoperative course was significant for SS likely triggered by the administration of methylene blue, which only became clinically apparent during anesthetic emergence. We considered and systematically ruled out other potential causes of his clinical condition. His management was primarily supportive, using hydration and benzodiazepine administration, and resulted in full neurologic recovery.

CONCLUSIONS: SS is an underdiagnosed condition with limited treatment options beyond symptom management. Thus, vigilance, early diagnosis, and cessation of offending medications are of utmost importance. Anesthesiologists managing at-risk surgical patients must have a high clinical suspicion of perioperative SS if their patients exhibit tachycardia, hypertension, and hyperthermia together with clonus, agitation, diaphoresis, or hypertonia. These signs may be masked by general anesthesia and may only manifest themselves upon anesthetic emergence.

Keywords: Anesthesia, General, Coloring Agents - adverse effects, Intraoperative Complications, Methylene Blue - adverse effects, Serotonin Syndrome - diagnosis

Add Comment 0 Comments

In Press

Case report  Portugal

Bartter Syndrome Presenting as Arginine-Vasopressin Resistance: A Report of 2 Cases

Am J Case Rep In Press; DOI: 10.12659/AJCR.942872  

Case report  China (mainland)

Extended Left Hemihapatectomy with Right Hepatic Artery Reconstruction for Primary Hepatic Neuroendocrine N...

Am J Case Rep In Press; DOI: 10.12659/AJCR.943721  

Case report  Austria

Smoking-Associated Endotracheal Hair Growth: A Case Report on Tracheal Complications

Am J Case Rep In Press; DOI: 10.12659/AJCR.943909  

Case report  Japan

Virtual Reality-Guided Simulation for Percutaneous Coronary Intervention in a Patient with Anatomical Anoma...

Am J Case Rep In Press; DOI: 10.12659/AJCR.944485  

Most Viewed Current Articles

07 Mar 2024 : Case report  USA 38,124

Neurocysticercosis Presenting as Migraine in the United States

DOI :10.12659/AJCR.943133

Am J Case Rep 2024; 25:e943133

0:00

10 Jan 2022 : Case report  Germany 31,073

A Report on the First 7 Sequential Patients Treated Within the C-Reactive Protein Apheresis in COVID (CACOV...

DOI :10.12659/AJCR.935263

Am J Case Rep 2022; 23:e935263

19 Jul 2022 : Case report  Saudi Arabia 17,693

Atlantoaxial Subluxation Secondary to SARS-CoV-2 Infection: A Rare Orthopedic Complication from COVID-19

DOI :10.12659/AJCR.936128

Am J Case Rep 2022; 23:e936128

23 Feb 2022 : Case report  USA 17,607

Penile Necrosis Associated with Local Intravenous Injection of Cocaine

DOI :10.12659/AJCR.935250

Am J Case Rep 2022; 23:e935250

Your Privacy

We use cookies to ensure the functionality of our website, to personalize content and advertising, to provide social media features, and to analyze our traffic. If you allow us to do so, we also inform our social media, advertising and analysis partners about your use of our website, You can decise for yourself which categories you you want to deny or allow. Please note that based on your settings not all functionalities of the site are available. View our privacy policy.

American Journal of Case Reports eISSN: 1941-5923
American Journal of Case Reports eISSN: 1941-5923